Pennsylvania, 2002

Hail in Pennsylvania, May 25, 2002

May 25, 2002 · NWS CLE · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 25, 1:45 PM EST, 6 hours 40 minutes earlier.

Area forecast discussion, May 25, 1:45 PM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EDT SAT MAY 25 2002

WRMFNT NR NRN OH ATTM AND WL LIFT N OF THE AREA DURG THE NXT SVRL
HRS.  CDFNT MOVG THRU WRN OH AT 00Z AND THRU ERN OH/NW PA BTWN
06Z-12Z.  WATCH IN EFFECT FOR EXTRM WRN 3 ZONES.  MENTIONED PSBLY
SVR IN ALL ZONES WITH LIKELY POPS THEN FOR WRN 2/3 DCRSG TO CHC.
LEFT CHC MRNG SHWRS EXTRM E SUN OTRW SNY.  NXT COUPLE DAYS WL BE SNY
WITH CLR NGHTS.

.CLE...
OH...NONE.
PA...NONE.

In the hours before

Special weather statement, May 25, 2:32 PM EST, 5 hours 53 minutes before
OHZ003-006-017-252030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
332 PM EDT SAT MAY 25 2002

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT...
A THUNDERSTORM WAS MOVING INTO NORTHWEST OHIO LATE THIS AFTERNOON.
IT WAS MOVING NORTHEAST AROUND 35 MPH. IT SHOULD REACH THE TOLEDO TO
BOWLING GREEN AREA AROUND 5 PM. SOME OF THUNDERSTORM THIS AFTERNOON
AND THIS EVENING MAY CONTAIN LARGE HAIL OR DAMAGING WINDS TO
AROUND 60 MPH.

The radar

The Cleveland radar (KCLE), 131 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Crawford

When
May 25, 8:25 PM EST
Where
Crawford County, Springboro
Measured
1 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.800, -80.367

Quarter size hail was reported.

Hail, Erie

When
May 25, 8:45 PM EST
Where
Erie County, Edinboro
Measured
0.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.867, -80.133

Dime size hail was reported.

Hail, Erie

When
May 25, 8:50 PM EST
Where
Erie County, Waterford
Measured
0.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.950, -79.983

Dime size hail was reported.

Hail, Erie

When
May 25, 9:10 PM EST
Where
Erie County, Union City
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.900, -79.850

Dime size hail was reported.

Hail, Erie

When
May 25, 9:30 PM EST
Where
Erie County, Corry
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.917, -79.633

Dime size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296164, 5296165, 5296166, 5296162, 5296163.